South Dakota, 2002Lightning Strike in South Dakota, August 8, 2002
August 8, 2002 · NWS FSD · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 8, 2:45 PM CST, 1 hour earlier.
Area forecast discussion, Aug 8, 2:45 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT THU AUG 8 2002
WDSPRD TSTMS...SOME SVR...HAVE FIRED ALG CONVERGENCE BOUNDARY IN
CNTRL SD...AND WILL SLOWLY MOVE EWD TOWARDS SE SD TNGT. PROBLEM IS
STG UPR HIGH AND DRIER AIR LINGERING IN IOWA AND ERN MN WHICH WILL
LIKELY HOLD OFF CONVECTION IN AT LEAST MOST OF NWRN IA AND PARTS OF
SWRN MN TNGT. WILL GO BACK TO LKLY PLUS POPS IN NWRN CWA...WITH CHC
SVR THIS EVE. MOST MODELS...EXCEPT NGM THIS TIME...PRETTY POOR WITH
NEXT WAVE EXPCD TO DVLP ALG FNT FOR SERN HLF CWA FOR FRI AFTN AND
EVE...AS UPR TROF WILL HAVE PLENTY OF SRN DYNAMICS. THIS WAVE SHOULD
BE AS SIGNIFICANT AS THIS FIRST SHOT IN NWRN CWA TNGT. PREV FCST IN
THE BALLPARK OVERALL THRU REST OF FCST...BUT WILL MOVE UP CHC TSTMS
IN CWA FOR LATE SUN NGT. STILL FEEL AVN TOO FAST HOWEVER. WILL TAKE
OUT CHC SHWRS FOR WED...AS MODELS NOT AS GOOD LOOKING AS BEFORE WITH
NEXT WAVE. COOLEST AND MOST PLEASANT DAYS SHOULD BE TUE AND WED...
AND THEN A WARMUP.
.FSD...NONE
RYRHOLM
In the hours before
Special weather statement, Aug 8, 10:00 AM CST, 5 hours 45 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT THU AUG 8 2002
*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***
.SYNOPSIS...
HIGH PRESSURE WILL KEEP RELATIVELY STABLE AIR IN PLACE ACROSS MOST OF
NORTHEAST NEBRASKA...NORTHWEST IOWA AND EXTREME SOUTHEAST SOUTH
DAKOTA THROUGH MIDNIGHT. STRONG THUDNERSTORMS SHOULD DEVELOP OVER
CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON...WHERE THE AIR IS MOST
UNSTABLE...AND MOVE EAST THROUGH THE NIGHT. AS THE STORMS MOVE EAST
THE AIR BECOMES LESS UNSTABLE...SO THE SEVERE THREAT SHOULD REMAIN
GENERALLY TO THE WEST OF A TYNDALL TO BROOKINGS LINE. A COLD FRONT
WILL MOVE THROUGH THE REGION ON FRIDAY...KEEPING A CONTINUED CHANCE
FOR THUNDERSTORMS. THE BETTER CHANCE FOR SEVERE THUNDERSTORMS ON
FRIDAY WILL SHIFT SOUTH AND EAST INTO SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA...NEBRASKA AND IOWA.
SDZ038-039-050-052-053-057>059-063-064-090500-
BEADLE-KINGSBURY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-GREGORY-CHARLES MIX-
DOUGLAS-
INCLUDING THE CITIES OF...HURON...CHAMBERLAIN...MITCHELL...
1100 AM CDT THU AUG 8 2002
* FORECAST THROUGH MIDNIGHT:
AN AREA OF SHOWERS AND THUNDERSTORMS OVER WESTERN SOUTH DAKOTA WILL
SHIFT EAST LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS SHOULD
REDEVELOP IN CENTRAL SOUTH DAKOTA AND MOVE NORTHEAST...BRINGING A
CHANCE OF ISOLATED SEVERE THUNDERSTORMS TO THE AREA. THE MAIN THREATS
WOULD BE WIND GUSTS UP TO 60 MPH AND HAIL UP TO NICKEL SIZE.
* SIGNIFICANT WEATHER:
SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
LARGE HAIL...DIME SIZE OR LARGER.
* SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS POSSIBLE AFTER 500 PM.
SDZ040-054>056-060>062-065>066-068>070-MNZ071-072-080-081-089-090-
097-098-090500-
BROOKINGS-LINCOLN-LYON-MINER-LAKE-MOODY-PIPESTONE-MURRAY-COTTONWOOD-
HANSON-MCCOOK-MINNEHAHA-ROCK-NOBLES-JACKSON-HUTCHINSON-TURNER-
BON HOMME-YANKTON-CLAY-
INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE...SLAYTON...SIOUX FALLS...
LUVERNE...WORTHINGTON...YANKTON...VERMILLION...
1100 AM CDT THU AUG 8 2002
* FORECAST THROUGH MIDNIGHT:
SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.
A FEW THUNDERSTORMS MAY MOVE INTO THE AREA LATE THIS EVENING
THROUGH THE OVERNIGHT HOURS...BUT ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS.
* SIGNIFICANT WEATHER:
NONE.
* SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS NOT ANTICIPATED.
SDZ067-071-IAZ001>003-012>014-020>022-031-032-NEZ013-014-090500-
LINCOLN-LYON-OSCEOLA-DICKINSON-UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...ROCK RAPIDS...SPIRIT LAKE...ELK POINT...SIOUX CENTER...
SPENCER...LE MARS...STORM LAKE...SIOUX CITY...
1100 AM CDT THU AUG 8 2002
* FORECAST THROUGH MIDNIGHT:
SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.
* SIGNIFICANT WEATHER:
NONE.
* SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS NOT ANTICIPATED.
08
Lightning, Brule
- When
- August 8, 3:45 PM CST
- Where
- Brule County, 13 mi NW of Kimball
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.718, -99.081 (the zone’s center; the record gives no point)
Lightning struck the corner of a house, blowing a hole in the siding of the attic's exterior wall, and also smashing a hole in the ceiling of a bedroom closet. Numerous appliances were destroyed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in North Dakota, August 8, 2002$113,000 · F1 · 39 events
- Flash Flood and Hail in South Dakota, August 8, 2002$200,000 · 0.75 in hail · 4 events
- Hail and Damaging Winds in Nebraska, August 8, 20022 injured · $27,000 · 1 in hail · 13 events
- Damaging Wind in Texas, August 8, 2002$100,000 · 70 kt wind · 1 event
- Flood and Damaging Wind in New Mexico, August 8, 2002$50,000 · 65 kt wind · 2 events
- Flash Flood in Colorado, August 8, 2002$40,000 · 1 event
- Lightning Strike in Texas, August 8, 20023 injured · 1 event
- Hail and Damaging Winds in Minnesota, August 8, 2002$17,000 · 58 kt wind · 10 events
- Hail and Damaging Winds in South Dakota, August 8, 20021.75 in hail · 21 events
- Damaging Wind in North Dakota, August 8, 20022 injured · 52 kt wind · 1 event
- Damaging Winds in Wyoming, August 8, 2002$15,000 · 61 kt wind · 2 events
- Damaging Wind and Lightning Strike in Kansas, August 8, 20021 injured · $1,000 · 60 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312524.